Alert archive / Alabama / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 56, NWS Birmingham, AL

June 23, 2018Jefferson County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 23, 2018, 8:12 AM CDT for Jefferson County, Alabama. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2018, 8:12 AM CDT (13:12 UTC)
Expired
Jun 23, 2018, 9:00 AM CDT
In force
48 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Jefferson County, AL

The radar

The Birmingham radar (KBMX), 46 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 8:58 AM CDTTSTM WND DMG3 Sw Hueytown, AL2 TREES UPROOTED (ONE TOOK DOWN THE OTHER) ALONG VIRGINIA DRIVE IN HUEYTOWN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 46 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.2 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2018-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2018-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
599 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.8
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

556 
WUUS54 KBMX 231312
SVRBMX
ALC073-231400-
/O.NEW.KBMX.SV.W.0056.180623T1312Z-180623T1400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
812 AM CDT SAT JUN 23 2018

The National Weather Service in Birmingham has issued a

* Severe Thunderstorm Warning for...
  Central Jefferson County in central Alabama...

* Until 900 AM CDT.

* At 812 AM CDT, a severe thunderstorm was located over West
  Jefferson, or 8 miles south of Dora, moving southeast at 35 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
  Brook, Trussville, Hueytown, Gardendale, Irondale, Fairfield,
  Fultondale, Sumiton, Center Point, Pleasant Grove, Tarrant,
  Midfield, Adamsville, Brighton and Lipscomb.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3362 8662 3346 8668 3342 8673 3342 8675
      3337 8678 3336 8683 3333 8683 3333 8687
      3353 8724 3355 8719 3358 8720 3361 8718
      3361 8715 3363 8714 3363 8710 3366 8709
      3366 8706 3368 8706 3369 8704 3377 8702
TIME...MOT...LOC 1312Z 299DEG 32KT 3361 8708 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
2 follow-up statements
402 
WWUS54 KBMX 231335
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
835 AM CDT SAT JUN 23 2018

ALC073-231400-
/O.CON.KBMX.SV.W.0056.000000T0000Z-180623T1400Z/
Jefferson AL-
835 AM CDT SAT JUN 23 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM CDT
FOR CENTRAL JEFFERSON COUNTY...

At 835 AM CDT, severe thunderstorms were located along a line
extending from Gardendale to Hueytown, moving southeast at 30 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Trussville, Hueytown, Gardendale, Irondale, Fairfield,
Fultondale, Center Point, Pleasant Grove, Tarrant, Midfield,
Adamsville, Brighton, Lipscomb and Graysville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Birmingham.

&&

LAT...LON 3349 8716 3373 8691 3362 8662 3346 8668
      3342 8673 3342 8675 3337 8678 3336 8683
      3333 8683 3333 8687
TIME...MOT...LOC 1335Z 296DEG 28KT 3367 8679 3343 8699 

HAIL...<.75IN
WIND...60MPH
 
$$

89^GSatterwhite
942 
WWUS54 KBMX 231355
SVSBMX

Severe Weather Statement
National Weather Service Birmingham AL
855 AM CDT SAT JUN 23 2018

ALC073-231404-
/O.EXP.KBMX.SV.W.0056.000000T0000Z-180623T1400Z/
Jefferson AL-
855 AM CDT SAT JUN 23 2018

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL JEFFERSON COUNTY WILL
EXPIRE AT 900 AM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Birmingham.

LAT...LON 3349 8716 3373 8691 3362 8662 3346 8668
      3342 8673 3342 8675 3337 8678 3336 8683
      3333 8683 3333 8687
TIME...MOT...LOC 1354Z 299DEG 32KT 3359 8662 3335 8682 

$$

89^GSatterwhite

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 6:41 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jun 23, 6:41 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
641 AM CDT Sat Jun 23 2018

.UPDATE...
For 12Z Aviation.

&&

.SHORT TERM...
Today and Tonight.

A stalled frontal boundary is stretched through Central AL this
morning. A few scattered showers have lingered along this boundary
for most of the night, and should continue through the morning
hours. The main story for today is the MCS currently moving
through Eastern Oklahoma and into Western Arkansas. This MCS will
continue to propagate eastward along the frontal boundary through
today. By the afternoon, the boundary will lift slightly northward
as an effective warm front and be stretched through Northern AL
by mid- afternoon. Models are in pretty good agreement with the
MCS redeveloping across portions of North-Central AL this
afternoon and evening with surface CAPE exceeding 3000 J/kg. The
NAM has been painting the area with 4500+ CAPE, but I believe this
is overdone and isn't supported by the higher resolution CAMS.
0-6km Bulk Shear is in that 20-30kt range, so while it's not
overly impressive,it is sufficient to support strong to severe
storms, especially when considering the 3000+ CAPE. I have added
mention for severe storms in the HWO for this afternoon, and will
highlight a slight risk area similar to the SPC outlook - mainly
for the northern portions of Central AL. The main threat will be
damaging winds as vertical shear profiles really don't support a
significant tornado threat. The big uncertainty in the risk area
comes down to timing and where that frontal boundary is located.
If the MCS pushes through in the early to mid-afternoon, the
boundary is likely over our area, but if the MCS slows and doesn't
come in until the evening, that boundary may have already pushed
north of our area (limiting our severe risk). Models have been
going back and forth on the timing and coverage of storms with
each new run, so it's hard to get a handle on what exactly will
take place, which isn't unusual with these MCS patterns as it
highly depends on strength of outflows and the propagation speed.
Essentially, this will be a day where the exact risk and risk
areas will need to be re-evaluated frequently.

The MCS pushes out of Central AL by this evening/tonight, clearing
out the rain chances for the area.

.LONG TERM...
Sunday through Friday.

Height rises on Sunday should lead to hotter conditions and very
minimal prospects for rainfall. The upper-level ridge should
continue to limit rain chances on Monday and Tuesday, but isolated
convection cannot be ruled out. The ridge may weaken on Wednesday
as a trough moves through the Great Lakes and Ohio Valley. There
is good model support for a weak shortwave near the base of the
trough over the Tennessee Valley which would lead to enhanced
rain chances. This features may end up getting pulled south and
west across the forecast area on Thursday and Friday as ridge
develops to our north. This scenario would lead to a continuation
of somewhat enhanced rain chances.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

MVFR conditions for most sites this morning with TOI experiencing
IFR CIGs. CIGS and should improve to VFR area-wide by 14-16z. Line
of storms is moving west to east across northern portions of
Central AL. KBHM, KANB, and KASN may be impacted by VCTS and TSRA
through much of the day today and periods of VIS reducing rain.
This should all move out of the area by 23-00z, leading to VFR
conditions through the evening hours.

25/Owen

&&

.FIRE WEATHER...

High rain chances will continue for today especially across the
northern third of the area. Patchy fog may develop in the
overnight and early morning hours where rainfall occurs. Rainfall
is not expected on Sunday as a suppressive ridge develops. There
are no fire weather concerns at this time.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     87  68  91  71  92 /  70  20  10  10  30
Anniston    87  69  91  72  93 /  60  10  10  10  30
Birmingham  89  73  93  74  94 /  60  10  10  10  30
Tuscaloosa  92  74  95  74  95 /  40  10  10  10  30
Calera      90  73  92  73  93 /  50  10  10  10  30
Auburn      90  72  91  73  92 /  50  10  10  10  30
Montgomery  94  73  93  75  94 /  30  10  10  10  30
Troy        94  74  92  73  93 /  30  10  10  10  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Jun 23, 3:39 AM CDT, 4 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
339 AM CDT Sat Jun 23 2018

ALZ011>015-017>050-241145-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
339 AM CDT Sat Jun 23 2018

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

Severe thunderstorms are possible this afternoon for north central
portions of Central Alabama. The main threat will be damaging winds,
heavy rain, and frequent lightning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
Saturday afternoon and evening.

In the hours before

Special weather statement, Jun 23, 6:23 AM CDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Birmingham AL
623 AM CDT SAT JUN 23 2018

ALZ011>013-231200-
Fayette AL-Marion AL-Lamar AL-
623 AM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION...
NORTHWESTERN FAYETTE AND NORTHEASTERN LAMAR COUNTIES UNTIL 700 AM
CDT...

At 622 AM CDT, Doppler radar was tracking a strong thunderstorm over
Blooming Grove, or 10 miles northeast of Vernon, moving east at 35
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Winfield, Fayette, Guin, Brilliant, Glen Allen, Beaverton, Gu-
Win, Blooming Grove, Bluff, Tucker, Bazemore, Wayside, Richard Arthur
Field, Bevill State College Fayette, Hubbertville, Fowlers Crossroads
and Texas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3400 8804 3398 8764 3393 8764 3367 8766
      3374 8807
TIME...MOT...LOC 1122Z 276DEG 30KT 3383 8796

25/Owen
Special weather statement, Jun 23, 6:44 AM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Birmingham AL
644 AM CDT SAT JUN 23 2018

ALZ011>013-231230-
Fayette AL-Marion AL-Lamar AL-
644 AM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MARION...FAYETTE AND
NORTHERN LAMAR COUNTIES UNTIL 730 AM CDT...

At 643 AM CDT, Doppler radar was tracking a strong thunderstorm over
Sulligent, moving east at 35 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Winfield, Fayette, Vernon, Sulligent, Guin, Berry, Brilliant, Glen
Allen, Detroit, Beaverton, Gu-
Win, Bankston, Bluff, Boley Springs, Blooming Grove, Lamar County
Airport, Crews, Bedford, Twin and Gattman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3405 8821 3399 8764 3387 8764 3387 8753
      3369 8753 3369 8742 3360 8744 3374 8825
TIME...MOT...LOC 1143Z 278DEG 29KT 3388 8814

56
Special weather statement, Jun 23, 7:13 AM CDT, 59 minutes before
Special Weather Statement
National Weather Service Birmingham AL
713 AM CDT SAT JUN 23 2018

ALZ015-024-231245-
Walker AL-Jefferson AL-
713 AM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL WALKER AND NORTH
CENTRAL JEFFERSON COUNTIES UNTIL 745 AM CDT...

At 712 AM CDT, Doppler radar was tracking a strong thunderstorm over
Rocky Hollow, or near Sumiton, moving southeast at 45 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Sumiton, Dora, Adamsville, Graysville, Sipsey, West Jefferson, Rocky
Hollow, Burnwell, Beloit, Quinton, Lynns Park, Sayre and Empire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3382 8720 3388 8711 3372 8688 3360 8702
TIME...MOT...LOC 1212Z 308DEG 40KT 3378 8709

56
Special weather statement, Jun 23, 7:33 AM CDT, 39 minutes before
Special Weather Statement
National Weather Service Birmingham AL
733 AM CDT SAT JUN 23 2018

ALZ012-013-015-023-231315-
Fayette AL-Walker AL-Tuscaloosa AL-Lamar AL-
733 AM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WALKER...NORTHWESTERN
TUSCALOOSA...FAYETTE AND LAMAR COUNTIES UNTIL 815 AM CDT...

At 732 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bedford to near Bluff to 6 miles north of
Bankston to Cordova. Movement was southeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Fayette, Cordova, Dora, Vernon, Sulligent, Millport, Berry, Parrish,
Oakman, Kennedy, Belk, Bankston, Gorgas Steam Plant, Gorgas, Bluff,
Ashcraft Corner, Boley Springs, Blooming Grove, Lamar County Airport
and Beloit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3393 8822 3384 8769 3378 8715 3366 8708
      3363 8710 3363 8714 3361 8715 3360 8719
      3357 8720 3355 8719 3354 8723 3352 8725
      3353 8727 3352 8728 3352 8784 3354 8827
TIME...MOT...LOC 1232Z 294DEG 25KT 3386 8823 3378 8790 3376 8766 3376
8718

56
Special weather statement, Jun 23, 8:04 AM CDT, 8 minutes before
Special Weather Statement
National Weather Service Birmingham AL
804 AM CDT SAT JUN 23 2018

ALZ015-024-231330-
Walker AL-Jefferson AL-
804 AM CDT SAT JUN 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WALKER AND CENTRAL
JEFFERSON COUNTIES UNTIL 830 AM CDT...

At 804 AM CDT, Doppler radar was tracking a strong thunderstorm near
West Jefferson, or near Dora, moving southeast at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Birmingham, Hoover, Vestavia Hills, Bessemer, Homewood, Mountain
Brook, Hueytown, Gardendale, Irondale, Fairfield, Fultondale,
Sumiton, Cordova, Dora, Center Point, Pleasant Grove, Tarrant,
Midfield, Adamsville and Brighton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3362 8732 3382 8713 3363 8665 3349 8671
      3336 8684
TIME...MOT...LOC 1304Z 294DEG 47KT 3366 8713

89^GSatterwhite

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:01 PM CDTTornado WarningBMXBlount29 min
Jun 23, 6:23 AM CDTSpecial Weather StatementBMXFayette37 min
Jun 23, 6:44 AM CDTSpecial Weather StatementBMXFayette, Lamar46 min
Jun 23, 7:13 AM CDTSpecial Weather StatementBMXJefferson32 min
Jun 23, 7:27 AM CDTSevere Thunderstorm WarningBMXJefferson48 min
Jun 23, 7:33 AM CDTSpecial Weather StatementBMXFayette, Lamar, Walker42 min
Jun 23, 7:38 AM CDTAreal Flood AdvisoryBMXBlount, Jefferson, Walker3 hr
Jun 23, 7:52 AM CDTAreal Flood AdvisoryBMXLamar3 hr
Jun 23, 8:04 AM CDTSpecial Weather StatementBMXJefferson26 min
Jun 23, 11:16 AM CDTSpecial Weather StatementBMXWinston29 min
Jun 23, 11:42 AM CDTSpecial Weather StatementBMXBlount33 min
Jun 23, 1:43 PM CDTSpecial Weather StatementBMXWinston32 min
Jun 23, 2:31 PM CDTSpecial Weather StatementBMXBlount29 min
Jun 23, 2:58 PM CDTSpecial Weather StatementBMXEtowah32 min
Jun 23, 3:27 PM CDTSpecial Weather StatementBMXCalhoun, Cherokee, Etowah33 min
Jun 23, 3:52 PM CDTSpecial Weather StatementBMXCleburne23 min
Jun 23, 5:54 PM CDTSpecial Weather StatementBMXLamar36 min
Jun 23, 6:28 PM CDTSpecial Weather StatementBMXLamar32 min
Jun 23, 6:33 PM CDTSevere Thunderstorm WarningBMXWinston27 min
Jun 23, 6:35 PM CDTSevere Thunderstorm WarningBMXFayette, Lamar25 min
Jun 23, 6:37 PM CDTSpecial Weather StatementBMXWinston23 min
Jun 23, 6:57 PM CDTSpecial Weather StatementBMXWinston33 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.